Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 48, NWS La Crosse, WI

May 18, 2019Winneshiek County, Iowa

NWS La Crosse, WI issued this river flood warning at May 18, 2019, 10:08 PM CDT for Winneshiek County, Iowa. It took effect at May 19, 2019, 4:54 AM CDT. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2019, 10:08 PM CDT (03:08 UTC)
In effect from
May 19, 2019, 4:54 AM CDT
Expired
May 20, 2019, 2:42 PM CDT
In force
34 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Spillville (SPLI4). The gauge peaked at 9.12 ft at May 19, 2019, 5:00 AM CDT.

actionminormoderate51005/1905/2005/21
Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05411600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

950 
WGUS43 KARX 190308
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1008 PM CDT Sat May 18 2019

.Minor flooding is expected along the Turkey River near Spillville.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC191-191507-
/O.NEW.KARX.FL.W.0048.190519T1130Z-190520T1942Z/
/SPLI4.1.ER.190519T1130Z.190519T1800Z.190520T0142Z.NO/
1008 PM CDT Sat May 18 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River at Spillville.
* from Sunday morning to Monday afternoon.
* At  9:30 PM Saturday the stage was 6.8 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 9.5 feet by Sunday. The river will fall below flood 
  stage by Sunday evening.

&&
 
LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192 4317 9198

$$

NMB
2 follow-up statements
323 
WGUS83 KARX 190956
FLSARX


Flood Statement
National Weather Service La Crosse WI
456 AM CDT Sun May 19 2019

...Minor Flooding Expected along the Turkey River at Spillville...

.Recent rainfall will cause Turkey River at Spillville to rise above 
minor flood stage today.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC191-200055-
/O.EXT.KARX.FL.W.0048.190519T0954Z-190520T1942Z/
/SPLI4.1.ER.190519T0855Z.190519T1800Z.190520T0142Z.NO/
456 AM CDT Sun May 19 2019

The Flood Warning continues for
  The Turkey River at Spillville.
* from early this morning to Monday afternoon...Or until the warning 
  is cancelled.
* At  4:30 AM Sunday the stage was 9.1 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.5 feet by 
  today. The river will fall below flood stage this evening.

&&
 
LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192 4317 9198

$$

Boyne
251 
WGUS83 KARX 191524
FLSARX


Flood Statement
National Weather Service La Crosse WI
1024 AM CDT Sun May 19 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC157-WIC011-200623-
/O.EXT.KARX.FL.W.0049.190520T1800Z-000000T0000Z/
/WABM5.1.ER.190520T1800Z.190526T0000Z.000000T0000Z.NO/
1024 AM CDT Sun May 19 2019

The Flood Warning continues for
  The Mississippi River at Wabasha.
* from Monday afternoon until further notice...Or until the warning 
  is cancelled.
* At  9:15 AM Sunday the stage was 11.9 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday and continue to rise to
  near 13.7 feet by Saturday evening. Additional rises are possible 
  thereafter.
* Impact...At 13.5 feet...Water begins to go over highway 60. Flooding
  also impacts the lower level of slippery's restaurant.

&&
 
LAT...LON 4445 9207 4442 9200 4435 9192 4433 9200 4439 9209

$$

IAC005-043-WIC023-043-200623-
/O.CON.KARX.FL.W.0027.000000T0000Z-000000T0000Z/
/MCGI4.2.RS.190318T1530Z.190426T1830Z.000000T0000Z.NO/
1024 AM CDT Sun May 19 2019

The Flood Warning continues for
  The Mississippi River at McGregor.
* until further notice...Or until the warning is cancelled.
* At  9:45 AM Sunday the stage was 16.2 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday and continue to rise to
  near 16.7 feet by Thursday evening. Additional rises are possible 
  thereafter.
* Impact...At 17.0 feet...Minor lowland flooding begins, and access to
  parks near the river in Prairie du Chien is affected.

&&
 
LAT...LON 4321 9109 4300 9111 4298 9119 4316 9121 4324 9115

$$

IAC043-WIC043-200623-
/O.EXT.KARX.FL.W.0050.190522T0000Z-000000T0000Z/
/GTTI4.1.ER.190522T0000Z.190526T1200Z.000000T0000Z.NO/
1024 AM CDT Sun May 19 2019

The Flood Warning continues for
  The Mississippi River at Guttenberg Dam 10.
* from Tuesday evening until further notice...Or until the warning is
  cancelled.
* At 10:00 AM Sunday the stage was 14.7 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday and continue to rise to
  near 15.2 feet by Thursday evening. Additional rises are possible 
  thereafter.
* Impact...At 15.0 feet...Minor lowland flooding begins to occur.

&&
 
LAT...LON 4300 9111 4270 9090 4265 9090 4271 9112 4298 9119

$$

IAC191-191554-
/O.CAN.KARX.FL.W.0048.000000T0000Z-190520T1942Z/
/SPLI4.1.ER.190519T0855Z.190519T1030Z.190519T1204Z.NO/
1024 AM CDT Sun May 19 2019

The Flood Warning is cancelled for
  The Turkey River at Spillville.
* At  9:30 AM Sunday the stage was 8.4 feet.
* Flood stage is 9.0 feet.
* Fell below flood stage at  7:04 AM Sunday.
* Forecast...The river will continue to fall to 6.1 feet by Monday 
  morning.


$$

MEA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 18, 6:10 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 18, 6:10 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 PM CDT Sat May 18 2019

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM CDT Sat May 18 2019

Forecast concerns include heavy rain/severe potential late this
afternoon into tonight.

Deep southerly flow extends into the area this afternoon ahead of
mid-level troughing over the high plains. A broad surface trough
was situated from northwest IA south across the plains. A warm
front was located from far southwest MN back through east central
IA.

With a shortwave lifting north into the area, expect showers and
storms to develop northward over the area late today into tonight.
There is still a rather short window for possibly a few severe
storms south of I-90 before convective overturning quickly erodes
remaining CAPE through the evening. It remains somewhat unclear if
any sustained surface based storms will develop this afternoon as
cloud cover is quickly overspreading the warm sector. Low-level
shear profiles are pretty anemic in the warm sector but some
increase in deep layer shear will occur through early evening as
the shortwave approaches. If any severe storms develop, the
primary threats would be hail and strong winds. Later through the
evening and tonight, expect widespread showers and a few storms as
stronger forcing/height falls traverse the region. Locally heavy
rains remain a concern into tonight with pwats nearing 1.5 inches
and warm cloud depths to 3.5 km leading to fairly efficient rain
producers. See the hydro section below.

As the surface low works northeast from IA towards northern Lake
Michigan on Sunday, bands of rain will continue to impact the
region. However, with little instability and stronger moisture
transport shifting to the east, rainfall rates should not be as
high. Cool high temps ranging from the 40s in north central WI to
the low 60s in southwest WI are expected.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CDT Sat May 18 2019

Active pattern to continue through the week with multiple rounds of
showers/storms possible.

A brief break in the wetter pattern is expected for Monday with mid-
level shortwave ridging across the area. However, by Monday night
another potent trough will begin to eject across the
southern/central plains while a surface low lifts slowly north
across the plains on Tuesday. Stronger synoptic lift will arrive
Tuesday night with diffluent mid level flow ahead of the trough
and and an intense 125 kt upper level jet streak nosing into the
area. As a result, expect showers/storms to increase Tuesday into
Tuesday night. Despite the strong dynamics,right now the highest
severe threat is expected south of the area with instability
limited over the area north of the warm front. Temps on Tuesday
may stay in the 50s for most of the area.

Global models continue to favor southwest flow aloft over the
Midwest through the rest of the week as strong ridging develops
over the southeast US and longwave troughing remains anchored over
the western US. As a result, expect continued chances for
showers/storms at times for mid to late next week. With the
amplifying upper ridge, warmer temps/instability may return north
during this time, but uncertainty in frontal placement/convection
and orientation of synoptic flow pattern limit confidence right
now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 610 PM CDT Sat May 18 2019

Showers and storms are quickly approaching from the south as of
early evening, and will overspread all areas the next few hours,
with periods of rain and thunderstorms expected right on through
the night. Several bouts of heavy rain are likely, with
conditions eventually trending to IFR levels for most locations
later this evening, with those IFR conditions holding firm through
Sunday morning as showers continue at times. Some improvement in
ceilings is expected as a cold front arrives into early Sunday
afternoon, though with widespread MVFR conditions still around.
Winds from the east 10-15 knots will shift northwest behind the
front Sunday morning or early afternoon, with gusts around 25
knots through the afternoon hours.

&&

.HYDROLOGY...
Issued at 225 PM CDT Sat May 18 2019

Widespread showers and storms are expected tonight with periods of
showers continuing into Sunday. Rainfall totals will vary across
the area with the thunderstorm activity, but some areas may
receive up to 2 or locally 3+ inches through Sunday with potential
for rises or flooding on rivers where heavier rains fall. Although
widespread flash flood is not expected, localized flash flooding
could occur if multiple thunderstorms impact a particular area.
The heaviest rainfall is expected this evening into tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...JM
Hazardous weather outlook, May 18, 4:29 AM CDT, 17 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
429 AM CDT Sat May 18 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-191000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
429 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms. Heavy rain is possible, with stronger
storms capable of producing hail. Rises on some waterways is
likely, with the potential for more river flooding. Flash flooding
could result in areas where storms repeat. In addition, isolated
severe storms are also possible from late afternoon into the
evening, with a higher threat across northeast Iowa. Large hail is
the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms remain possible Sunday.

Another round of storms looks likely for Tuesday and Tuesday
night, with additional storm chances Thursday and Friday. It is
too early to discern the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

While widespread spotter activation is not anticipated, but a few
local groups may be needed late this afternoon and evening.
Rainfall, or any severe reports, are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-191000-
Taylor-Clark-
429 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for parts of north central
Wisconsin

.DAY ONE...Today and Tonight

Periods of thunderstorms. Heavy rain is possible, with stronger
storms capable of producing small hail. Rises on some waterways is
likely, with the potential for river flooding. Flash flooding
could result in areas where storms repeat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of storms looks likely for Tuesday and Tuesday
night, with additional storm chances Thursday and Friday. It is
too early to discern the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 18, 6:07 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
607 PM CDT Sat May 18 2019

IAZ009>011-019-029-190000-
Winneshiek-Chickasaw-Howard-Fayette-Allamakee-
607 PM CDT Sat May 18 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA...

A cluster of strong thunderstorms is moving across portions of
northeast Iowa. These storms will impact portions of Chickasaw,
southeast Howard, Winneshiek, northwest Fayette, and northwest
Allamakee counties. The storms are moving northeast at 20 mph.

Lightning, winds in excess of 30 mph, and pea size hail are possible
with this storm.

Locations impacted include...
Decorah, Waukon, Cresco, New Hampton, Calmar, Fredericksburg,
Spillville, Fort Atkinson, Jerico, Castalia, St. Lucas, Jackson
Junction, and Vernon Springs County Park.

If outdoors, seek shelter inside a building if storms approach your
location.

LAT...LON 4291 9246 4321 9235 4350 9208 4350 9131
      4308 9161 4291 9208
TIME...MOT...LOC 2305Z 245DEG 18KT 4332 9174

Batzek
Local storm report, May 18, 6:53 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             NEW HAMPTON             43.06N 92.31W
05/18/2019  E0.88 INCH       CHICKASAW          IA   PUBLIC

            DIME TO NICKEL SIZE HAIL IN NEW HAMPTON.
            REPORTED BY TWO STORM SPOTTERS.

&&

LAWRENCE
Local storm report, May 18, 6:54 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       NEW HAMPTON             43.06N 92.31W
05/18/2019  M2.25 INCH       CHICKASAW          IA   PUBLIC

            PUBLIC CALLED TO REPORT HEAVY RAINFALL.

&&
Local storm report, May 18, 7:18 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HEAVY RAIN       NEW HAMPTON             43.06N 92.32W
05/18/2019  M2.80 INCH       CHICKASAW          IA   PUBLIC

            HEAVY RAINFALL AND FLOODING ON GRASSY AREAS.

&&
Local storm report, May 18, 7:57 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FLASH FLOOD      NEW HAMPTON             43.06N 92.31W
05/18/2019                   CHICKASAW          IA   LAW ENFORCEMENT

            MANY REPORTS OF HIGH WATER IN TOWN, AND
            WATER COVERING HIGHWAY 63 NORTH OF NEW
            HAMPTON. SANDBAGGING TAKING PLACE IN PARTS
            OF TOWN.

&&

LAWRENCE
Local storm report, May 18, 9:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       3 ENE RANDALIA          42.88N 91.83W
05/18/2019  M0.70 INCH       FAYETTE            IA   CO-OP OBSERVER

            SINCE 9:30 PM.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTAreal Flood AdvisoryARXAllamakee, Chickasaw, Winneshiek3 hr
May 18, 7:44 PM CDTFlash Flood WarningARXChickasaw6 hr
May 18, 10:20 PM CDTRiver Flood WarningARXClayton23 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.